Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 117, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 6, 2020, 6:31 PM CDT for Union County, South Dakota; Plymouth County, Woodbury County, Iowa; Dakota County, Dixon County, Nebraska. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2020, 6:31 PM CDT (23:31 UTC)
- Expired
- Jul 6, 2020, 7:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Plymouth County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Union County, SD
The radar
The Omaha radar (KOAX), 123 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 6:34 PM CDT | TSTM WND GST 65 | Ponca, NE | PENNY-SIZED HAIL AND HEAVY RAIN IN ADDITION TO THE STRONG WINDS. |
| Jul 6, 6:44 PM CDT | TSTM WND GST 60 | 1 Se North Sioux City, SD | |
| Jul 6, 6:45 PM CDT | TSTM WND GST 50 | 3 Se Jefferson, SD | MESONET STATION 53 SD RWIS NORTH SIOUX CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 5:47 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 745 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1171 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
510
WUUS53 KFSD 062331
SVRFSD
IAC149-193-NEC043-051-SDC127-070015-
/O.NEW.KFSD.SV.W.0117.200706T2331Z-200707T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
631 PM CDT Mon Jul 6 2020
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Western Woodbury County in west central Iowa...
Southwestern Plymouth County in northwestern Iowa...
Dakota County in northeastern Nebraska...
Southeastern Dixon County in northeastern Nebraska...
Southeastern Union County in southeastern South Dakota...
* Until 715 PM CDT.
* At 630 PM CDT, severe thunderstorms were located along a line
extending from near Elk Point to near Ponca to near Allen, moving
east at 20 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
Jefferson around 640 PM CDT.
North Sioux City, Emerson and Jackson In Dakota County around 645
PM CDT.
Hubbard around 655 PM CDT.
Sioux City, South Sioux City and Dakota City around 710 PM CDT.
Sergeant Bluff, Hinton and Homer around 715 PM CDT.
Other locations impacted by these severe thunderstorms include
Waterbury and Westfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4227 9687 4257 9671 4276 9671 4275 9620
4248 9623 4226 9633 4228 9635 4228 9672
4227 9673
TIME...MOT...LOC 2330Z 291DEG 18KT 4267 9662 4255 9662 4237 9679
HAIL...0.75IN
WIND...70MPH
$$
Weisser2 follow-up statements
337
WWUS53 KFSD 062348
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
648 PM CDT Mon Jul 6 2020
IAC149-193-NEC043-051-SDC127-070015-
/O.CON.KFSD.SV.W.0117.000000T0000Z-200707T0015Z/
Woodbury IA-Plymouth IA-Dakota NE-Dixon NE-Union SD-
648 PM CDT Mon Jul 6 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR WESTERN WOODBURY...SOUTHWESTERN PLYMOUTH...DAKOTA...SOUTHEASTERN
DIXON AND SOUTHEASTERN UNION COUNTIES...
At 648 PM CDT, severe thunderstorms were located along a line
extending from near Jefferson to near North Sioux City to near
Hubbard, moving east at 25 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Sioux City, South Sioux City and Dakota City around 700 PM CDT.
Sergeant Bluff, Hinton and Homer around 705 PM CDT.
Other locations impacted by these severe thunderstorms include
Waterbury and Westfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4227 9687 4257 9671 4276 9671 4275 9620
4248 9623 4226 9633 4228 9635 4228 9672
4227 9673
TIME...MOT...LOC 2348Z 290DEG 24KT 4262 9646 4250 9646 4233 9663
HAIL...0.75IN
WIND...70MPH
$$
Weisser706
WWUS53 KFSD 070014
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
714 PM CDT Mon Jul 6 2020
IAC149-193-NEC043-051-SDC127-070024-
/O.EXP.KFSD.SV.W.0117.000000T0000Z-200707T0015Z/
Woodbury IA-Plymouth IA-Dakota NE-Dixon NE-Union SD-
714 PM CDT Mon Jul 6 2020
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WOODBURY...
SOUTHWESTERN PLYMOUTH...DAKOTA...SOUTHEASTERN DIXON AND SOUTHEASTERN
UNION COUNTIES WILL EXPIRE AT 715 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Nebraska.
LAT...LON 4227 9687 4257 9671 4276 9671 4275 9620
4248 9623 4226 9633 4228 9635 4228 9672
4227 9673
TIME...MOT...LOC 0014Z 291DEG 18KT 4257 9629 4245 9629 4228 9646
$$
WeisserWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:31 PM CDT, 4 hours earlier.
Area forecast discussion, Jul 6, 2:31 PM CDT, 4 hours before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 231 PM CDT Mon Jul 6 2020 .SHORT TERM...(This Evening through Tuesday) Issued at 231 PM CDT Mon Jul 6 2020 An axis of instability is in place over eastern SD into southwest MN and will likely spark scattered thunderstorms into early evening. The environment is not great in this area, but CAPE values around 2000 J/kg and deeper shear values about 20 knots do support some short lived strong updrafts. Shear values will increase into the evening as a wave and associated jet max approach from the west. This could help provide a little extra shear late afternoon and early evening for some of these updrafts to become a little stronger. The main concerns will be hail to golf ball size and wind gusts to 60 mph. DCAPE only running about 900 to 1000 J/kg so not a great wind environment. A potentially better threat for severe weather is more likely after about 3z as the wave from far western ND/SD moves into the area and brings a stronger increase in shear. Model soundings and a few CAM runs do indicate the potential for a linear system and with close to 45 knots of deep shear and about 30 knots of sfc to 3 km shear strong winds will be a threat. Any part of the line that races east will need to be watched for meso vortex couplets which could produce some enhanced winds. Showers and thunderstorms will remain possible into Tuesday morning but the threat for severe is quite a bit lower, especially if a more organized line develops overnight. Shortwave ridging is also expected to develop which will aid in suppressing thunderstorm potential. Otherwise it should be warm and humid with highs in the 80s and a few 90s south of I-90. .LONG TERM...(Tuesday Night through Monday) Issued at 231 PM CDT Mon Jul 6 2020 Tuesday night into Wednesday morning deepening low pressure over southern Canada will swing a trough northeastward across the Western High Plains. This should keep most of the activity to the northwest of the area. Warm southerly flow will see humid and very warm conditions with overnight lows only falling into the mid 70s in many locations. By Wednesday afternoon and evening what appears to be strong heating as well as an incoming boundary and fairly nice shortwave to the north should allow our next round of severe and heavy rain potential. Highs Wednesday about 85 to 95. The pattern turns to northwest flow as this wave passes on Wednesday night but right now it still looks to remain somewhat active. Chance for widespread severe weather likely a little lower but definitely not looking at any extended periods of dry weather. The good news is most locations will see highs in the 80s to lower 90s and seasonally humid. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1243 PM CDT Mon Jul 6 2020 Challenging forecast as it relates to thunderstorm chances through the period. Will be watching for possible development along the Hwy 14 corridor later this afternoon and some of this activity could build southwestward, impacting KFSD in the 06.22Z to 07.02Z period. Otherwise, better chances will occur later this evening and overnight as a wave aloft moves across the region. Will handle this threat with VCTS for now and allow later forecasts to fine- tune timing and airfield impacts. MVFR conditions (lower ceiling/ visibility) possible with any stronger storms that develop. Frequent updates/amendments are possible later this afternoon and evening as convective picture becomes clearer. Winds away from thunderstorms will be light and variable. If there is a directional preference, it will be from the south-southeast through the period...generally 10 kts or less. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...Rogers
Hazardous weather outlook, Jul 6, 5:24 AM CDT, 13 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 524 AM CDT Mon Jul 6 2020 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-071030- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 524 AM CDT Mon Jul 6 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms are possible this morning. A few of the stronger storms may produce gusty winds to 50 mph. Additional thunderstorms are expected after 2 PM this afternoon. Some of these storms may produce hail to the size of half dollars, and wind gusts to 65 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat index values are expected to climb into the 90s each afternoon this week. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed after 2 pm today.
In the hours before
Local storm report, Jul 6, 4:43 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
443 PM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLASH FLOOD 8 E PARKSTON 43.39N 97.82W
07/06/2020 HUTCHINSON SD LAW ENFORCEMENT
MULTIPLE INCHES OF WATER FLOWING OVER HWY
44, WITH ROAD TEMPORARILY BLOCKED BY LAW
ENFORCEMENT.
&&
LVLocal storm report, Jul 6, 4:49 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
449 PM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM TSTM WND GST 2 NE YANKTON 42.92N 97.37W
07/06/2020 M68 MPH YANKTON SD AWOS
AWOS STATION KYKN YANKTON MUNICIPAL AIRPORT.
&&Local storm report, Jul 6, 5:06 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
506 PM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL ALEXANDRIA 43.65N 97.78W
07/06/2020 E2.75 INCH HANSON SD LAW ENFORCEMENT
&&Local storm report, Jul 6, 5:22 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
522 PM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND GST 2 WSW GAYVILLE 42.88N 97.22W
07/06/2020 M66 MPH YANKTON SD MESONET
MESONET STATION 197 SD RWIS GAYVILLE.
&&Local storm report, Jul 6, 5:25 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
525 PM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM TSTM WND GST MISSION HILL 42.92N 97.28W
07/06/2020 E60 MPH YANKTON SD TRAINED SPOTTER
DIME SIZED HAIL AND HEAVY RAIN ALONG WITH
STRONG WINDS.
&&
LVLocal storm report, Jul 6, 6:01 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
601 PM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL 4 S MASKELL 42.63N 96.98W
07/06/2020 E0.88 INCH DIXON NE TRAINED SPOTTER
ESTIMATED WIND GUSTS TO 50 MPH.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:07 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 53 min |
| Jul 5, 7:50 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Jerauld | 55 min |
| Jul 6, 4:37 AM CDT | Severe Thunderstorm Warning | FSD | Lake, McCook, Minnehaha, Moody | 38 min |
| Jul 6, 8:10 AM CDT | Severe Thunderstorm Warning | FSD | Lake, Miner | 22 min |
| Jul 6, 1:34 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 26 min |
| Jul 6, 1:58 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, McCook | 47 min |
| Jul 6, 2:01 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Yankton | 22 min |
| Jul 6, 2:21 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 24 min |
| Jul 6, 2:41 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 38 min |
| Jul 6, 3:19 PM CDT | Flash Flood Warning | FSD | Hutchinson | 3 hr |
| Jul 6, 3:39 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 51 min |
| Jul 6, 4:38 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 37 min |
| Jul 6, 4:50 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Yankton | 40 min |
| Jul 6, 5:28 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Yankton | 20 min |
| Jul 6, 8:59 AM CDT | River Flood Warning | FSD | Lyon | 45 hr |
| Jul 6, 5:33 PM CDT | Severe Thunderstorm Warning | FSD | Dixon | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Severe Thunderstorm Warnings in Nebraska, 2020Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.